During the last 2 decades, the use of antidepressant medications has increased substantially worldwide. In the United States, rates of past-month use increased from 7.7% in 1999 to 2002 to 12.7% in 2011 to 2014 among individuals aged >12 years.1 Similar trends have been noted in the United Kingdom and other parts of the world.2 The duration of antidepressant use has also increased, with many patients reporting use for ≥5 years.3

Studies have shown that a significant portion of long-term users lack evidence-based justification for continued use.3 According to a review published in Addictive Behaviors in October 2019, an estimated “1.2 million long-term antidepressant users in England, and 6 million users in the U.S.A., could be taking antidepressants without clinical indication and could therefore try withdrawing.”3

A public health review published in the Lancet Psychiatry in November 2019 examined medications linked to dependence and withdrawal, including antidepressants and opioids. The researchers reported that patients receiving antidepressants “frequently felt that their experiences of withdrawal symptoms were either discounted by clinicians or attributed only as an indication of relapse to depression.”4

It is commonly believed that the effects of withdrawal from antidepressant medications are minimal, likely in part because of statements in professional guidelines, such as those of the American Psychiatric Association and the National Institute for Health and Care Excellence (NICE). Sources often suggest that withdrawal symptoms are typically mild and resolve over the course of 1 to 2 weeks.5,6

The authors of the recent Addictive Behaviors article aimed to “evaluate the accuracy and helpfulness of these guidelines” by examining the “incidence, duration and severity of antidepressant withdrawal.”3 Their systematic review of 24 studies found that withdrawal symptoms affect from 27% to 86% (weighted average, 56%) of individuals who attempt to cease antidepressant use, and 46% of these patients report severe effects. Additionally, withdrawal effects persisted for several weeks or months in many cases.

The authors recommended that professional guidelines be promptly revised, as they are “probably leading to the widespread misdiagnosing of withdrawal, the consequent lengthening of antidepressant use, much unnecessary antidepressant prescribing and higher rates of antidepressant prescriptions overall.” They further advised that “prescribers fully inform patients about the possibility of withdrawal effects.”

In response to mounting pressure, including a letter by clinicians and researchers that was published in BMJ in 2019, NICE has amended its guidelines to note that some patients may experience severe and prolonged withdrawal symptoms.7 A full update is reportedly underway, although a publication date has not been announced.

In an article8 published in December 2018 in the American Journal of Psychiatry, Manish K. Jha, MD, from the Icahn School of Medicine at Mount Sinai in New York City, and colleagues examined discontinuation symptoms, a wide range of physical and neuropsychiatric symptoms that may emerge in the days or weeks after cessation of antidepressants. Although there is considerable variation among patients, symptoms may include nausea, dizziness, confusion, tinnitus, tachycardia, blurred vision, numbness or tingling in extremities, and vivid dreams.

Among other critical points, Dr Jha emphasized the importance of timing and types of symptoms when distinguishing discontinuation symptoms from depression relapse and recurrence.8 The “onset of symptoms affecting multiple organ systems immediately after discontinuation (1–10 days) of an SSRI is suggestive of discontinuation symptoms,” the authors explained.

Dr Jha and colleagues also noted that physicians may need to rule out other potential causes, including general medical conditions such as respiratory or gastrointestinal infections, foodborne illness, and stroke, as well as changes in concomitant medications.

Related Articles

To further discuss the effects of antidepressant withdrawal, Psychiatry Advisor interviewed Dr Jha and James Davies, DPhil, psychotherapist and reader in social anthropology and mental health at the University of Roehampton in London, United Kingdom, a cofounder of the Council for Evidence-Based Psychiatry, and lead author of the BMJ letter.

Psychiatry Advisor: What does emerging research suggest about withdrawal symptoms related to antidepressants?

Dr Davies: For that last 15 years, the NICE guidelines have held that antidepressant withdrawal is invariably mild, lasting for about 1 week. This position was reached by committee consensus and never rested on robust research support. Recent research, however, has now shown that the 1-week claim was a gross understatement.

We now know that around one-half of those taking antidepressants experience withdrawal problems, up to one-half of those report these problems as severe, and a significant proportion experience withdrawal for far longer than 1 week — for many weeks, and in some cases, for months and beyond.

The previous underestimation of the problem will have led many doctors to misdiagnose withdrawal as relapse, with drugs being inappropriately reinstated as a consequence. We believe this dynamic can partly explain why the average duration of time a person spends on an antidepressant has doubled since the original guidelines were published 15 years ago.